NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, December 21, 2014
Smoking and Tobacco
Nicotine withdrawal symptoms
I`m on my 26th day of no smoking cold turkey and it`s not getting any easier. My scalp feels numb - is that normal? I`m also having difficulty breathing, but I contracted bronchitis on 19 Feb and this may be a carryover???? I was treated with antibiotics, etc., but it still lingers. When, if it does let up, can I hope and expect it to get easier and get my life back? Withdrawal, I mean.
First of all, congratulations on the first step in this difficult, but critically important, journey you've undertaken.
There is a reason that 95% of people who quit smoking are back to it within the year, and you are experiencing it right now. Smoking cigarettes slams your dopamine system 70,000 times a year (for a pack a day smoker). Dopamine is the main regulator of pleasure, relaxation and satiety (feeling full), among other things. You can't disrupt that system for years and expect it to equilibrate quickly. The receptors in your brain are still crying out for nicotine and the temporary slug of dopamine it brings. This disruption of dopamine is the reason so many smokers are chronically depressed.
So, yes, you can expect cravings and withdrawal to last a while and slowly go away over the next several months. Without treatment, you can expect up to to six months of these gradually diminishing feelings. This is one of the reasons that tobacco cessation specialists recommend some sort of medical support and counseling.
First step: call 800 QUIT NOW (800-784-8669). This is a state of Ohio line that will put you in contact with a free, professional, telephone counselor and free nicotine patches. Every Ohioan attempting to quit ought to at least try this system. It increases your chances of staying clean five to ten times
Second step: call your doctor. Being short of breath is NOT a symptom of nicotine withdrawal, nor is it a symptom of simple bronchitis. You need to be seen and evaluated. Period. While you are there you can also talk to your doctor about the new prescription drug, Chantix or the older drug, bupropion. They are both likely to keep you off cigarettes even better than the patch.
Don't despair, you will get there if you keep trying. It sounds like your lungs are already sending out a warning!
Rob Crane, MD
Clinical Associate Professor of Family Medicine
College of Medicine
The Ohio State University